Introduction: Thyrotoxic periodic paralysis (TPP) is a potentially life-threatening complication of hyperthyroidism that is underdiagnosed and frequently missed. It is relatively common in Asian men with Graves disease. TPP attacks are frequently associated with hypokalemia.
Case presentation: We describe a 26-year-old Asian male with an unremarkable past medical history who was admitted following sudden onset of flaccid paralysis of the lower extremities. Signs and symptoms such as weight loss, diaphoresis, palpitations and mild diffuse goitre were present. The electrocardiogram showed a sinus tachycardia and the laboratory evaluation revealed markedly low potassium and phosphorus levels (K+1.5 mmol/l; PO43− 1.8 mg/dl). The patient was managed with intravenous potassium chloride with markedly improvement of the neurological deficits, despite a rebound hyperkalemia shortly after replacement. A thyroid profile was taken due to the suspicion of TPP in the context of Graves disease, and the diagnosis was made (TSH 0.01 μU/ml; free T4 5.21 ng/dl; free T3 15,64 pg/ml; TRABs 37,64 U/l). The patient then started on oral propranolol and tiamazol, with complete remission of the symptoms and sustained normalization of serum potassium.
Conclusion: TPP is an alarming and potentially lethal complication of hyperthyroidism characterized by muscle paralysis and hypokalemia due to a massive shift of potassium into cells. This condition mainly affects male patients of Asian descent. With increasing population mobility and admixture, TPP as the presenting feature of hyperthyroidism is now more common in Western countries. Early diagnosis not only aids in definitive management with nonselective beta-blockers and correction of hyperthyroidism, but also prevents the risk of rebound hyperkalemia due to excessive potassium replacement. We report this case to emphasize the importance of recognizing TPP to avoid missing a treatable and curable condition.
20 - 23 May 2017
European Society of Endocrinology